Heavy Snow, Iron
- When
- December 10, 7:00 PM CST to December 11, 2:00 PM CST
- Where
- Iron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Lake effect snow fell over northern Iron County, with snow amounts around 10 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake effect snow fell over northern Iron County, with snow amounts around 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 6:01 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 601 PM CST WED DEC 10 2003 .DISCUSSION...THE STRONG LOW PRESSURE SYSTEM THAT SPREAD SNOW ACROSS THE UPPER MIDWEST AND NORTHWEST WISCONSIN...HAS MOVED OUT OF THE CWA LATE THIS AFTERNOON. ALL WARNINGS AND ADVISORIES FOR NORTHWEST WISCONSIN COUNTIES HAVE BEEN CANCELED. SNOW FALL AMOUNTS TODAY WERE IMPRESSIVE...WITH PRICE...IRON AND SAWYER COUNTIES RECEIVING 5 TO 10 INCHES OF NEW SNOW FROM THIS STORM. A HIGH AMPLITUDE UPPER LEVEL JETSTREAM PATTERN RESIDES ACROSS THE NORTHWEST US...ALBERTA AND SASKATCHEWAN...BRINGING A NORTHWEST FLOW ACROSS THE UPPER MIDWEST. STRONG HIGH PRESSURE WILL DEVELOP ACROSS THE STATE THIS EVENING. THIS COMBINED WITH ABSENCE OF CLOUDS UPSTREAM AND EXCELLENT RADIATIONAL COOLING IN VERY DRY AIR WILL BRING THE COLDEST TEMPERATURES OF THE SEASON ACROSS MINNESOTA AND WISCONSIN...TONIGHT THROUGH THE REMAINDER OF THE WEEK ETA/MESOETA/AVN ARE IN GOOD AGREEMENT INITIAL PLACEMENT OF UPPER LEVEL LOW AND FORECAST MOVEMENT OF ASSOCIATED DEFORMATION ZONE CLOUD BANDS INTO EASTERN WISCONSIN. NO HEAVY LAKE EFFECT SNOW IS EXPECTED ACROSS NORTHWEST WISCONSIN. LOOKING FOR 1 TO 2 INCHES OF LAKE EFFECT SNOW THIS EVENING ACROSS IRON COUNTY AT MOST. DESPITE 4 TO 5 INCHES OF SNOW FORECAST WITH MESOETA SOLUTION...BELIEVE DRYER AIR WILL HELP STABILIZE LAKE EFFECT SNOW BANDS FROM ALOFT...MINIMIZING RESULTING SNOWFALL AMOUNTS. SC CLOUDS WILL LINGER THROUGH TOMORROW FOR THE SOUTH SHORE. EXPECT PLENTY OF SUN FOR FRIDAY UNDER HIGH PRESSURE. .EXTENDED. A GRADUAL WARM UP WILL OCCUR TOWARD THE END OF THE WEEKEND. NEXT POTENTIAL WEATHER MAKER APPEARS TO BE A WEAK SYSTEM FOR MONDAY. A MORE ZONAL FLOW FOR NEXT WEEK MEANS A MORE PROGRESSIVE PATTERN AND TEMPERATURES NEAR CLIMATE NORMALS. BY THE END OF THE WEEK...A HIGHER AMPLITUDE RETURNS ACROSS THE US. && .DLH...WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST WED DEC 10 2003 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST WED DEC 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE TO FALL OVER MUCH OF NORTHWEST WISCONSIN TODAY. THE SNOW IS EXPECTED TO TAPER OFF GRADUALLY AS THE DAY PROGRESSES. TOTAL EVENT SNOWFALL IS EXPECTED TO REACH 8 INCHES OVER THE SNOW BELT NEAR LAKE SUPERIOR... AS WELL AS NEAR PARK FALLS. LESSER AMOUNTS ELSEWHERE IN NORTHWEST WISCONSIN. ADVISORIES ARE IN EFFECT FOR ALMOST ALL OF NORTHWEST WISCONSIN...AS WELL AS A WARNING FOR PRICE COUNTY...FOR THE MORNING HOURS. THE ADVISORY FOR THE SOUTH SHORE OF LAKE SUPERIOR...EAST OF PORT WING...WILL BE IN EFFECT ALL DAY TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THURSDAY NIGHT...MAINLY FROM CORNUCOPIA TO THE UPSON...MONTREAL AREA. UP TO ANOTHER INCH OR SO IS POSSIBLE IN THIS AREA. VERY COLD AIR WILL MOVE INTO THE NORTHLAND BEHIND THIS SYSTEM. LOW TEMPERATURES ALONG THE BORDER COUNTRY WILL BE IN THE MINUS 10 TO MINUS 15 DEGREE RANGE BY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE URGED TO CALL IN ANY SNOWFALL REPORTS TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH KFM
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331172.